View Mobile Site

Ask Dr. Gott 11/21

Unruly child needs discipline

DEAR DR. GOTT: I have just returned from a visit out West to see my 4-year-old grandson, and I am heartbroken. This child is completely out of control. Without any discipline from his parents, he was allowed to hit and throw everything he could at me. The parents claim he is "only 4 and does not know any better." This does nothing to enhance any future visits. My feelings are being ignored. I do not want to alienate myself from my family, but I am heartsick over this. My question is, where is this child headed and what do I say to make my feelings known?
    DEAR READER: I predict that your grandson is headed for real trouble if he cannot be taught some necessary discipline at his age; his behavior is totally inappropriate and needs to be corrected. But, of course, this is not your responsibility.
    I suggest that you share your concerns (and my answer to your questions) with your daughter or son. The family pediatrician also could be a valuable resource and might have further advice.
    With the epidemic of school violence that we all see on television, your grandson must be taught alternative behavior and self control at home while he is young, and not left to "work out" his problems without adult guidance. If he can't be helped in changing his aggressive mode, he will be a candidate for problems in school and will have difficulty making friends with other children. His parents owe him some consistent, reasonable discipline so that he can grow up in a safe and loving environment. Discipline is guidance, not punishment. Once your grandson realizes this, his relation to his environment should change for the better.

    DEAR DR. GOTT: I have a question about nitroglycerin patches. I have worn them for about three years. When the doctor prescribed them for me, I was living under a great deal of stress. I no longer am under the stress and I don't have chest pains. I think I must be allergic to the glue on the patches, because they make me itch all day. I take them off at night. Please comment.
    DEAR READER: The fact that your chest pains have lessened does not necessarily mean that you don't need nitroglycerin patches.
    Although it's true that your pains may have been the result of your stresses, it is also likely that you were having angina that has been controlled by the medication.
    Before you stop the nitro as a trial, you should question your doctor about having further investigations, such as a stress test, to see if the nitro is still an option.
    I would need additional information about your heart's circulation before offering an opinion. Check with your physician, who may choose to alter your patches because the adherent may be the cause of your skin reaction.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease."

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...